Missouri, 2020

Flash Flood in Missouri, July 27, 2020

July 27, 2020 · NWS LSX · 1 event in 1 county or zone

As a cold front moved through the region, showers and storms developed. One area of storms produced very heavy rainfall and flash flooding over portions of Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through the region, showers and storms developed. One area of storms produced very heavy rainfall and flash flooding over portions of Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 27, 4:56 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 27, 4:56 AM CST, 2 hours 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
556 AM CDT Mon Jul 27 2020

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 402 AM CDT Mon Jul 27 2020

Scattered showers and storms are developing and moving through
northeast and central MO and west central IL early this morning
south of a cold front extending from WI southwest through southern
portions of Nebraska and Iowa. This cold front will drop
southward through our forecast area today and tonight as the upper
level trough over the Northern Plains deepens as it moves
eastward through the Great Lakes region. The showers and storms
will shift southward through our area with the best coverage
across central and southeast MO and southwest IL by this
afternoon, and across southeast MO and southwest IL tonight.
Although the wind shear looks too weak for organized severe
storms, high values of precipitable water and relatively deep warm
cloud depths will result in locally heavy rainfall, mainly this
afternoon across central and southeast MO and southwest IL. High
temperatures will not be as hot today, particularly across
northeast and central MO and west central IL, mainly due to the cloud
cover and precipitation. By 12Z Tuesday the cold front should be
near the MO and AR border with slightly below normal low
temperatures for northeast and central MO and west central IL
tonight along with much lower humidity/surface dew points. Any
precipitation on Tuesday should be confined to parts of southeast
MO and southwest IL, just north of the front.

GKS

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 402 AM CDT Mon Jul 27 2020

Just a brief break in the precipitation potential Tuesday night,
then convection will spread eastward into central and eastern MO
on Wednesday ahead of an approaching upper level trough. The front
will lift back northward as a warm front Wednesday night with
convection expected along and just north of this front. The active
wet weather pattern will continue for at least the rest of the
work week with below normal temperatures as a slow moving upper
level trough drops southeastward from the northern Plains and
into the central Plains with weak surface lows/waves developing
along the nearly stationary front across southern portions of MO
and IL. High temperatures by Friday may be up to 10 degrees below
normal. On Sunday the upper level trough should finally shift
east of the forecast area gradually ending the threat for
precipitation, but continuing the below normal temperatures
through the remainder of the weekend due to low upper level
heights and northerly surface winds.

GKS

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 538 AM CDT Mon Jul 27 2020

A cold front extending from WI southwest through southern
portions of Iowa and Nebraska will move southeastward through the
taf sites today. Periods of showers and storms can be expected
today and early this evening at the taf sites. The prevailing
cloud ceiling will drop into the MVFR category later this morning
in UIN and COU and continue into the afternoon. Southwest winds
will veer around to a northwest direction this afternoon.

SPECIFICS FOR KSTL: A cold front extending from WI southwest
through southern portions of Iowa and Nebraska will move
southeastward through STL this afternoon. Periods of showers and
storms can be expected today and early this evening.  Southwest
winds will veer around to a northwest direction this afternoon.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 27, 3:37 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
437 AM CDT Mon Jul 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
437 AM CDT Mon Jul 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms likely today with a chance of thunderstorms tonight.
Locally heavy rainfall possible, mainly this afternoon across central
and southeast Missouri and southwest Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms for parts of our area each day of
the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

GKS

The radar

The St Louis radar (KLSX), 43 km away, was scanning. The volume nearest the first event began at 13:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
July 27, 7:50 AM CST to 10:30 AM CST
Where
Lincoln County, 2.11 mi WNW of Troy to 1.47 mi NNW of Hawk Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.989, -91.017

Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including portions of Highway 47 between Troy and Hawk Point.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909324.